Can no longer tolerate Gabapentin

Hi: I have been in remission (Trigeminal Neuralgia) for about 5 yrs but still continued with minimum dosage of 200 mg/day of Gabapentin. Since about a week, it seems to be flaring up again. So, I raised the dose to 400mg/ with confidence as at some point (before this 5 yr break) I had taken up to 1800mg/day with no side effects.

This time though, to my shock, my body started reacting with shortness of breath, dizziness and nausea that lasted all day.

I loved this medication as it never had any side effects for me.

What are my options now? Let my body build up the tolerance or try some other similar med. I don’t even know what will be similar?

Thanks

As a long time gabapentin user for Trigeminal Neuralgia, I’d say 1-talk to your Neurologist. 2- Get a second opinion from a different Neurologist. Also, consider, did your Pharmacy change? Is it a different producer of Gabapentin or a different form? Are you taking other supplements or meds that could be interacting with gabapentin? We all have different bodies and issues. For me after years on 3600mg/day, with the effectiveness wearing down, and me considering another surgery, I found a new Neurologist, who suggested I try carbamazepine. And that helped a lot! In fact it was much better than gabapentin for me, and I wish I had tried it years earlier. I wish you well. :slightly_smiling_face:

2 Likes

I suffer a rarer but related condition called glossopharyngeal neuralgia.

Please talk to your neurologist. I am on up to 3,600mg per day. (900mg four times a day. That titration works well for me). The only side effects are weakness of limbs (dizziness?) and blurred vision. But it’s a great drug.

I’m also taking Oxcaberzepine at 450mg four times a day. And Lacosamide 50mg four times a day.

All the best!

I must agree with Carl and Max, you need to consult your neurologist.

It really comes down to what we can tolerate or what our bodily systems can tolerate. As I’m often saying ‘what can work wonders for some, can be of minimal benefit to others’. There are some medications available which work wonders for my pain but do my insides no good at all. 2 tablets and it’s like I’ve eaten a pound of fast setting concrete. So it’s not just management of the benefits a medication may give, but also managing the side effects too.

Me and gabapentin are not a good mix, it messes with my mind. I can be dizzy and nauseous enough without a medication adding to it. But for some people it’s proven to be beneficial, for some people amazingly so. I’m just not one of them.

Often with TN or Facial Pain the triggers can be very individual. So drawing a straight line between cause and effect can be difficult. The Trigeminal nerve branches out over the whole skull, any pressure, irritation or damage to the nerve or its fibres can trigger pain anywhere along those branches and because of this treatments can be VERY individual.

Hope it helps

Merl from the Modsupport Team

I also have TN and I take carbamazepine along with gabepentin. Maybe carbamazepine will work for you

Good luck

I have been on carbamazepine for several years and it has worked very well for me. Last year for whatever reason my neurologist added a large dose of gabapentin to my normal meds. I did not notice any change in my well being but I have noticed more fatigue. I take this drug 3 times a day (600 mg) I have cut one serving with no adverse effect but I still suffer from terrible aching of limbs and joints. I go to see my doctor next month and I shall ask to cut this med entirely, Any suggestions on a replacement for this drug?

Hi, I’m quite new so please forgive if I’m not in right section, BUT why is everyone using Neurotin and me Lyrica??? Also has anyone had nerve block through the mental foramen (little hole in chin that nerves go thru)…the facial ones don’t seem to work and a month I tried the nasal block (didn’t work).Thank you, faye

Oxcarbazepine works well with very few side effects. The only one I can tolerate. Good luck, I was in remission for 11 years after MVD surgery.

Oxcarbazepine
[/quote]

Thanks a lot for this info. I am intolerant to Carbamazepine though, does that mean I will also be intolerant to Oxcarbazepine? I have read oxcarbazepine as alternative to Carbamazepine. Wish someone had tried this switch. Thanks again. Now I need to explore further.

Thanks a lot for this valuable info. Maybe my chronic shoulder issues (also 5 yrs old) are because of Gabapentin. Next to TN, my shoulders are a critical health issue as I have lost functional capacity in both of my shoulders (Left shoulder at 5% and right at 30% capacity). No one can figure out the cause. I also suffer from extreme fatigue. Thanks again. I will look into it.

9
.

9

Hope you can use it, works well for me.

I take lyrica also. It works better for me than gabapentin.

What dosage do you take. I am on 100 mg 3 times a day with no relief. I will probable be going up to 150mg 3 times a day shortly. I am 75 years old and a little nervous going too high.